Alert archive / South Dakota / Tornado Warnings in 2022
Tornado Warning 30, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 13, 2022, 12:44 AM CDT for Aurora County, Davison County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2022, 12:44 AM CDT (05:44 UTC)
- Expired
- Jun 13, 2022, 1:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Aurora County, SD, Davison County, SD
The radar
The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 1:15 AM CDT | TSTM WND GST 65 | 6 E Mount Vernon, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 8:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
718
WFUS53 KFSD 130544
TORFSD
SDC003-035-130615-
/O.NEW.KFSD.TO.W.0030.220613T0544Z-220613T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
1244 AM CDT Mon Jun 13 2022
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Southwestern Davison County in southeastern South Dakota...
Southern Aurora County in south central South Dakota...
* Until 115 AM CDT.
* At 1244 AM CDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located over
Aurora Center, or 12 miles south of Plankinton, moving northeast at
60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Stickney around 1250 AM CDT.
Other locations in the path of this tornadic thunderstorm include
Mount Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4350 9869 4360 9876 4377 9815 4351 9812
TIME...MOT...LOC 0544Z 246DEG 52KT 4354 9857
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Kalin2 follow-up statements
084
WWUS53 KFSD 130555
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1255 AM CDT Mon Jun 13 2022
SDC003-035-130615-
/O.CON.KFSD.TO.W.0030.000000T0000Z-220613T0615Z/
Davison SD-Aurora SD-
1255 AM CDT Mon Jun 13 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
SOUTHWESTERN DAVISON AND SOUTHEASTERN AURORA COUNTIES...
At 1255 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
Stickney, or 7 miles southeast of Plankinton, moving northeast at 55
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Mount Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4352 9853 4365 9857 4377 9815 4351 9812
TIME...MOT...LOC 0555Z 242DEG 48KT 4362 9842
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Kalin853
WWUS53 KFSD 130614
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
114 AM CDT Mon Jun 13 2022
SDC003-035-130624-
/O.EXP.KFSD.TO.W.0030.000000T0000Z-220613T0615Z/
Davison SD-Aurora SD-
114 AM CDT Mon Jun 13 2022
...THE TORNADO WARNING FOR SOUTHWESTERN DAVISON AND SOUTHEASTERN
AURORA COUNTIES WILL EXPIRE AT 115 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern South Dakota.
LAT...LON 4352 9853 4365 9857 4377 9815 4351 9812
TIME...MOT...LOC 0614Z 246DEG 52KT 4372 9810
$$
KalinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 12, 11:04 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 12, 11:04 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1104 PM CDT Sun Jun 12 2022
.SHORT TERM...(This Evening through Monday)
Issued at 320 PM CDT Sun Jun 12 2022
The main focus for weather tonight continues to be the potential for
thunderstorms overnight - some possibly severe. There will be mainly
two areas to keep an eye on overnight - one through the Highway 14
corridor northward and then to the south through the central and
lower MO River Valley. One shortwave tracks out of southern MT this
evening with convection developing through northern SD along the
instability gradient/nose of a developing low level jet. It is
possible that some of this convection could graze the northern
portions of our CWA later tonight. With CAPE values running just
either side of 1500 J/KG and effective shear of 40 kts or greater
over that area, severe storms will be possible with large hail and
strong winds - depending on timing of convection as DCAPE decreases
through the night. Another area to watch will be convection which
will develop over western NE in the evening as another shortwave
tracks eastward out of WY. There are differences in the CAMS as to
how this convection evolves and whether it will lift into our area.
Models would suggest that the greater potential for this would be
through the MO River Valley into northwestern IA toward 06Z tonight.
While there will be sufficient instability over this area, effective
shear looks a little weaker over that area, so the severe potential
may be less - though still possible. It appears that strong winds
would be a greater threat with DCAPE a little higher over that area.
Most models indicate any convection over our area to be exiting by
early to mid morning on Monday.
The main story for Monday then becomes excessive heat with an upper
level ridge remaining over the area and a stout southerly low level
flow developing as a surface trough deepens over the Central High
Plains. This will bring increasing low level moisture as dew points
climb into the lower 70s by Monday afternoon as a warm front lifts
through the area. Latest guidance has come in even warmer for
Monday, with locales in the lower Mo River corridor topping out near
100 degrees, while back to the north lower to mid 90s will be the
rule. The combination of high humidity and hot temperatures will
result in afternoon heat indexes of 100 to 105 for a good portion of
the CWA. Because of that, elected to issue a Heat Advisory for all
but east central SD and southwestern MN. There is the potential that
this advisory could be expanded based on future forecasts. It will
become breezy on Monday and Monday night with good mixing and a
tightening surface gradient.
.LONG TERM...(Monday Night through Sunday)
Issued at 320 PM CDT Sun Jun 12 2022
A surface cold front then begins to move across the area by Tuesday.
The cooler air will shift into our western areas first with highs in
the lower 80s over south central SD and the James River Valley,
while to the east upper 80s to lower 90s will be found east of
Interstate 29. May see convection develop over the southeastern
portions of the CWA on Tuesday night/early Wednesday as another
shortwave lifts northward on an approaching upper level trough -
while midlevel warm air advection overspreads the area and a low
level jet develops across the region.
With the upper level trough moving through the Northern Plains for
Wednesday into Thursday, temperatures will cool back down to more
seasonable levels with highs 70s and 80s. Models are in good
agreement on a broad upper level ridge setting up over the region by
the weekend. This will bring much above normal temperatures and dry
conditions to the region for Saturday and Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1102 PM CDT Sun Jun 12 2022
Thunderstorms are expected to begin the TAF period, mainly at
KHON as confidence in strong to severe storms has increased for
portions of the highway 14 corridor. The chance for strong to
severe storms continues through about 08Z before activity should
wane below severe levels. MVFR to IFR stratus is still expected to
develop by the early morning hours, now including all TAF sites.
The stratus will continue into the morning hours before lifting to
VFR levels and clearing. Breezy southeasterly winds develop for
the afternoon hours and may continue past sunset for the highway
20 corridor, including KSUX.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM to 9 PM CDT Monday for SDZ038-039-050-
052>055-057>071.
MN...NONE.
IA...Heat Advisory from 1 PM to 9 PM CDT Monday for IAZ001>003-
012>014-020>022-031-032.
NE...Heat Advisory from 1 PM to 9 PM CDT Monday for NEZ013-014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...MeyersHazardous weather outlook, Jun 12, 9:59 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 959 PM CDT Sun Jun 12 2022 SDZ038-039-050-052>055-057>061-063>065-140300- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- 959 PM CDT Sun Jun 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered thunderstorms currently located over central South Dakota and north central Nebraska will move into southeast South Dakota late this evening. Storms will be capable of large hail up to two inches in diameter and damaging winds up to 75 mph. The severe threat should end around 3 am as they approach the I-29 corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Temperatures climb into the 90s on Monday, with high humidity levels leading to heat index values between 100 and 105 degrees Monday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through 3 am. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ062-066>071-140300- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Minnehaha-Turner-Lincoln- Bon Homme-Yankton-Union- 959 PM CDT Sun Jun 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Isolated to scattered storms may move into the outlook area after dark. There is uncertainty as to if these storms may hold together as they move into the area after 3 am. If these storms are able to maintain their strength, they may produce quarter size hail and 60 mph wind gusts. Additional storms could be possible through daybreak Monday across areas of Highway 14 as a cluster of storms moves through northern South Dakota. These storms could produce large hail and strong winds as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Temperatures on Monday will warm into the 90s with heat index values peaking between 100 and 105 degrees. Thunderstorms will be possible Tuesday night into Wednesday morning, with a marginal risk for a strong storm or two across portions of Northwestern Iowa into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 6 am. MNZ071-072-080-081-089-090-097-098-SDZ040-056-140300- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Brookings-Moody- 959 PM CDT Sun Jun 12 2022 This Hazardous Weather Outlook is for southwest Minnesota and east central South Dakota. .DAY ONE...Tonight. Isolated to scattered storms may move into the outlook area after dark. There is uncertainty as to if these storms may hold together as they move into the area after 3 am. If these storms are able to maintain their strength, they may produce quarter size hail and 60 mph wind gusts. Additional storms could be possible through daybreak Monday across areas of Highway 14 as a cluster of storms moves through northern South Dakota. These storms could produce large hail and strong winds as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Temperatures on Monday will warm into the 90s with heat index values peaking between 100 and 105 degrees. Thunderstorms will be possible Tuesday night into Wednesday morning, with a marginal risk for a strong storm or two across portions of Northwestern Iowa into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 6 am.
In the hours before
Local storm report, Jun 13, 12:17 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM TSTM WND GST DIXON 43.38N 99.47W
06/13/2022 E59 MPH GREGORY SD MESONET
&&
MMLocal storm report, Jun 13, 12:21 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 AM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM TSTM WND GST 14 W PLATTE 43.39N 99.12W
06/13/2022 E69 MPH CHARLES MIX SD MESONET
&&
MMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 11:40 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 65 min |
| Jun 12, 11:53 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Jerauld | 52 min |
| Jun 13, 12:23 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory | 67 min |
| Jun 13, 12:34 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Jerauld, Sanborn | 56 min |
| Jun 13, 1:07 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Miner, Sanborn | 53 min |
| Jun 13, 1:24 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 66 min |
| Jun 13, 1:52 AM CDT | Tornado Warning | FSD | Lake, Miner | 23 min |
| Jun 13, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, McCook, Miner, Moody | 60 min |
| Jun 13, 10:16 AM CDT | River Flood Warning | FSD | Lincoln | 3 hr |
Nearby
Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.